AstraZeneca fears: EU lists new side effect of UK’s vaccine – nerve damage warning

AstraZeneca fears: EU lists new side effect of UK’s vaccine – nerve damage warning

09/09/2021

Pfizer and AstraZeneca vaccines approved for booster scheme

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

The European Medicines Agency (EMA) has warned of a potential vaccine side effect that can cause temporary paralysis in the hands, feet and limbs. The disorder is known as Guillain-Barre syndrome (GBS) and, although rare, can cause problems with breathing, swallowing and movement. According to the EMA, the agency has considered “at least a reasonable possibility” of a link between Guillain-Barre and AstraZeneca’s Vaxzevria jab.

Some 833 cases of the disorder have been reported globally as of July 31 from nearly 600 million administered AstraZeneca vaccines.

The cases have all been reported as suspected side effects following vaccination, although the EMA said they “are not necessarily related to or caused by the vaccine”.

But to err on the side of caution, European health officials have added GBS to the vaccine’s product information as a potential side effect.

The EMA added: “Pain in legs and arms or stomach and influenza-like symptoms have also been included in the product information as side effects.”

Guillain-Barre syndrome is an extremely rare disorder that affects less than one in 10,000 people.

Scientists have previously investigated whether there is a link between COVID-19 and GBS.

According to a study published in the journal Brain, reports of people falling ill with GBS have emerged during the pandemic.

However, the study’s authors were unable to find any concrete link between the coronavirus and GBS.

The researchers also noted reported cases of GBS appear to have fallen during the pandemic, likely in response to lockdown measures reducing the spread of GBS inducing pathogens.

The EMA has recommended updating the warning attached to the AstraZeneca information leaflet.

Vaccines Minister challenged on necessity of vaccine passports

The warning reads: “Patients are asked to talk to their healthcare professionals before they are given Vaxzevria if they previously had GBS after being given Vaxzevria.

“Reminder: People should seek immediate medical attention if they develop weakness and paralysis in the extremities that can progress to the chest and face.”

Similar warnings have been issued in the US by the Food and Drugs Administration (FDA) in response to reports of GBS linked to Johnson & Johnson’s vaccine.

Both vaccines used the same adenovirus technology to bolster the body’s defences against Covid.

However, health regulators have stressed the benefits of being vaccinated outweigh the potential side effects.

Since the European Union (EU) authorised the AstraZeneca jab on January 29 this year, more than 68.4 million doses have been administered in the EU and European Economic Area.

The AstraZeneca jab was developed by scientists at the University of Oxford and the British-Swedish AstraZeneca.

Two versions of the jab have been approved for emergency use by the World Health Organization (WHO), one of which is produced by the Serum Institute of India and the other by AstraZeneca-SKBio in South Korea.

After an initial assessment, the EMA approved the vaccine for people aged 18 and above.

The WHO said: “People with a history of severe allergic reaction to any component of the vaccine should not take it.

“The vaccine is not recommended for persons younger than 18 years of age pending the results of further studies.”

The AstraZeneca jab has also been linked to capillary leak syndrome or CLS.

According to the UK Government, some patients who have reported CLS after being vaccinated have had CLS in the past.

CLS can lead to potentially fatal leakage of fluid from capillaries, leading to swelling of legs and arms.

The Medicines and Healthcare products Regulatory Agency said: “Seek immediate medical attention if you develop these symptoms in the days following vaccination.”

Source: Read Full Article